Some advice please

Hi All

I started in December 2016 on 15mg and began tapering on 10 March 2017 using the DSNS method (4 days). I am currently on 9/8 stage and due to reduce to 8/7 on 1 May. Today I have pains in my buttocks and not very comfortable sitting (as before diagnosis). I also feel slightly stiff. Nothing major but I wonder whether it would be advisable to stay at 8mg for a few weeks to monitor this. Am I being too careful about getting a flare? If the pain stays the same, or gets worse should I just go back to 9mg or more? Thanks in advance for your thoughts.

13 Replies

oldestnewest
  • Are your dates correct? If so, you are saying you have got from 15mg to 9mg in 6 weeks - that isn't slow!!

    Buttock pain could be a sign of piriformis syndrome which isn't uncommon alongside PMR. If it were me I would stop at 8mg for the moment and see what transpires - adding a few weeks is far better than risking a flare.

  • I am sorry, you are probably experiencing what happened to me. I started at 15, stayed there for five weeks, started tapering by dropping one mg per week. Which worked fine until I got to 9. Then I experienced increasing pain. I went online in the middle of a sleepless night, my doctor having told me to stop the reduction if I felt pain return, but not what I should do otherwise, and she was away. I wanted to know if I could go back up to the level where I had last felt well. Patient forum, and later this one, told me yes of course I could. So I did for three weeks then started the dead slow nearly stop taper. Although I have some minor non-PMR aches and pains and a few PMR niggles from time to time I rate my taper as successful so far (at 2 now although the last 3 mg have taken close to a year to achieve).

    I can't quite figure out your tapering method as with DSNS even the four day start stop would still take nearly four weeks per level and I think we've only had seven or so weeks since you were at 15 and now trying to get to 7? Am I misunderstanding?

  • Whoops! I should have said The GP started me on 15mgs for 3 weeks, then I reduced to 12.5mg for 3 weeks and then 10mg for nearly 6 weeks. Then on 10 March 2017 started tapering using the DSNS method (4 days). I am currently on 9/8 stage and due to reduce to 8/7 on 1 May. ! will stay on 8mgs for a bit longer before I try going down again.

    Thanks to both of you for your quick response.

  • That makes more sense! Whew! May I suggest that if you feel pain increasing, rather than lessening, you are likely experiencing PMR pain, rather than steroid withdrawal pain which happens more quickly, then diminishes as your body adapts to the lower dose. I must confess that since 9 mg I have never felt as perfectly pain free as I did at levels above 10. But as PMRpro says, a lot of that pain is due not to PMR as such, but to other causes, including things such as PMpro pointed out, and sometimes calls the "add ons" because they so commonly accompany PMR. I had major hip pain before treatment, and it came back as I reduced, but it is pretty much never with me now, thanks to some excellent physio from a therapist who has a very good understanding of PMR. In fact when out for my walk today I actually noticed that I had NO hip pain - and at one time I had wondered if I should be in line for hip replacement!

  • Thanks for your good advice and taking the time to help.

  • Really nothing more to add to Heron's suggestions. Have you any other back or leg pain?

  • No other pain at the moment. I am not sleeping very well so the tiredness accumulates. My concentration is rubbish and eyes playing up so have been leaving the driving to my husband as I think it is safer! I hate feeling inadequate but hubbie is very supportive and understanding so I get lots of help. As you can tell, I get the odd day when I feel sorry for myself but most of the time I stay positive!

  • My lifelong intermittent insomnia has, apparently, been cured by my taking one of my calcium doses with a small snack close to bedtime. Other people have found a similar effect from magnesium.

  • ThanksI will definitely try that

  • What is your sed rate level trend? Personally, when I get a flare of symptoms that are certainly from PMR, I pulse my Prednisone by an additional 5mg x1day then resume the level that I am on. It worked for me when I went from 15mg to 10mg and when I went from 9mg to 8mg. I am currently on 7mg/day. I reported this to my doctor after I did it. I got symptom relief. My observation is that symptoms precede changes in laboratory values whether it be sed rate or c-reactive protein.

    It is important to take calcium designed to counter the bone effects of Prednisone. Calcium citrate with magnesium is best absorbed from the GI track.

  • I go for a blood test next week so will know more after that. Excuse my ignorance but what is the GI track?

  • Gastro-intestinal tract. Your guts! (I was on 15mg for 2 months, then 13mg for 1 month, 12mg for 1 month, 11mg for 2 weeks, 10mg for 2 months, then I started the DSNS taper - now approaching 5mg - so you're doing very well!) Take it slowly and you'll get there eventually.

  • Thanks Rugger my brain is not working this morning! I shall stay at 8mg for a bit longer and see how that goes. I feel a bit better today so far so perhaps l overdid things.

You may also like...